Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

What is the cause and treatment for pericardial effusion?

User rating for this question
Excellent
Answered by

Cardiologist
Practicing since : 2004
Answered : 2254 Questions
Question
On May 14th I was diagnosed with Pericarditis and Pericardial effusion (which was drained by inserting a needle. 420ML). Troponin I is negative, Blood cultures and the fluid cultures did not show any growth, as I have little bit of increased ADA levels my physician started Anti Tuberculosis Medicine. As I under went lot of 2D echos what I understood from the doctors conversation is My heart is working perfectly fine and there was no tamponade at the time of effussion. Most of the elevated enzymes came down now and had normal test results (CRP, CBP, LFT, Kindley Function Test and LIPID are normal these tests were re done again on 15th July 2014 for a follow up). As I have pains in both Knees, Ankles and Hand fingers my doctor suggested Uric Acid test and it turned to be elevated (8.1), FYI my R Factor and Titre were negative. I have been meeting my cardiologist as followup every alternate week since I got discharged and every time I hear from their conversations that My heart is really doing well but there is very little bit of effusion still exists. I lost around 10 KGS while I was in hospital. I stopped using coralan tablet three days back, this was prescribed by my cardiologist as my heart rate is too high while I joined hospital.



My Height: 5'9"

My Current Weight: 90 KGS

My Weight before Hospitalization: 100 KGS

My questions are

1. Is ATT medicine really necessary? and what might be the cause of Pericardial Effusion?

2. While I wakeup from sleep I noticed many times that my heart rate is between 55-60(I can feel my heart beat when it reaches this level but no other symptoms) and when I am awake it is reaching 90-110. Does this suggest any medical condition? My BP is always 130/90.

3. How many days does the body takes to recover completely, still the Shortness of breath is on and off..(it will stay for a week and go off for two weeks) but what I noticed is day by day I am recovering (as per my symptoms).

Apologies for big write up.. thank you very much.
Posted Wed, 27 Aug 2014 in Hypertension and Heart Disease
 
 
Answered by Dr. Benard Shehu 5 hours later
Brief Answer:
Following answers to your queries...

Detailed Answer:
Hi XXXX

I am sorry for the situation you are in.

1. As long as you were taking ATT and ADA resulted high, then, the cause of Pericardial Effusion (PE) could be due to TB (tuberculosis).

As you are reporting to have high uric acid levels, then, Gout might be another cause for PE. Cholchicine is advised as added therapy to help improve the symptoms.

2. The changes in your heart rate when you wake up and when being awake are within the normal range although slightly decreased. They are due to pericardial effusion. Once it will be subside, they will be normalized too.


3. Usually, it will take weeks to months after the initiation of cholchicine to recover.

Wish fast recovery!
Dr.Benard
Above answer was peer-reviewed by
 
Follow-up: What is the cause and treatment for pericardial effusion? 1 hour later
Thank you Dr. Benard, I am on Cholchicine since I had this problem... its almost three months and still have on and off symptoms. whenever I have such symptoms I am taking Combiflam and the symptoms subside.

Do I need to take any precautions regarding the diet, also how aggressively I can do physical exercises.

Thanks
 
 
Answered by Dr. Benard Shehu 3 hours later
Brief Answer:
Following advice....

Detailed Answer:
Hi back XXXX

If Combiflam is giving pain relief to you, that means that all your symptoms are due to gout attack.

Yes, apart medications, you should follow a strict diet and lifestyle regimen:
- avoid foods high in purines (meat, liver, seafood)
- avoid fructose-rich foods/drinks
- physical activity is also important. Try moderate exercise at least twice a week.

All the best!
Dr.Benard
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor